Hail, Dallam
- When
- May 15, 6:43 PM CST
- Where
- Dallam County, 0.69 mi S of Texline
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.370, -103.020
A lot of half inch size hail stones and a few stones up to the size of a quarter fell in Texline.
A line of terrain-induced thunderstorms developed during the early evening within a moderately unstable airmass. While most of the severe thunderstorms with this system occurred where better moisture resided from north central to south Texas, isolated reports of severe hail were received from the northwest Texas Panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A line of terrain-induced thunderstorms developed during the early evening within a moderately unstable airmass. While most of the severe thunderstorms with this system occurred where better moisture resided from north central to south Texas, isolated reports of severe hail were received from the northwest Texas Panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 15, 6:09 PM CST, 34 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Amarillo TX 709 PM CDT Fri May 15 2020 .AVIATION... For the 00Z TAFs, showers and thunderstorms over parts of northeast New Mexico will track east into parts of the far northwest zones this evening. It remains to be seen how far east this cluster of showers and tstms will progress before dissipating. Therefore, low confidence in the occurrence of tstms at either KDHT or KGUY later tonight precludes a mention of this element at this time. More showers and thundertorms are possible Saturday, but have omitted this element for this time period due to low confidence. 02 && .PREV DISCUSSION... /Issued 310 PM CDT Fri May 15 2020/ DISCUSSION... Lots of issues with the weather today. Models didn't have a good handle on the low clouds hanging on this morning, but areas that cleared out warmed up quickly. Amarillo has warmed up to 78 degrees and maintained a dew point of 57 degrees. There is an outflow wave coming westward from OK from the storms which has already turned the wind eastward in some of the places along the eastern TX Panhandle. The front passed through our area and is currently around a line from Dimmitt to Memphis, and looks to be backing up somewhat now. Some CAM models are trying to kick off storms along a boundary between this outflow and the front, including kicking off storms near Amarillo and along I-40. Other CAMs are not as thrilled and keep things further south. Launching a balloon this afternoon has shown us that the cap has eroded quite a bit which would aid in storms forming. Forecast CAPE looks to be around 2000-3500 J/kg and bulk wind shear is around 30 kts. DCAPE looks to be well over 1000 J/kg. SRH is kind of low, so for all things considered, it will be possible to see storms and have large hail and damaging winds. Tornado threat seems limited. Storms are conditional on everything timing out well, but won't take much to go if there is some lift to get them going. Also, models are progging storms to come into the area from the northwest as well overnight. Shear and instability drop off after sunset so these storms are not expected to become severe, or if they are, it would be more along the lines of close to 1 inch hail and 60 mph winds. Another shortwave arrives tomorrow and looks to kick off storms again. CAPE is fairly minimal for tomorrow but effective bulk shear is decent. Can see storms forming but would be hard pressed to get them to severe levels. Sunday looks to dry out as ridging fills in and strengthens. The beginning of the workweek looks to remain dry as the high sits overhead. Meanwhile, a closed low digs down the western coastline. Models look to send out shortwaves ahead of the system. While the blends have kept pops dry for mid week, several models indicate that a shortwave riding along the ridge have the ability to kick off storms so have added pops into Wednesday afternoon through the overnight hours. With some CAPE, decent downdraft CAPE, and some spots of decent SRH, storms that form Wednesday may become severe. After that, the Panhandles look to dry out again through the end of the week. Beat && .AMA Watches/Warnings/Advisories... TX...None. OK...None. &&
Hazardous Weather Outlook National Weather Service Amarillo TX 314 PM CDT Fri May 15 2020 OKZ001>003-TXZ001>020-317-160900- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 314 PM CDT Fri May 15 2020 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Strong to severe storms possible this evening across the southeast and then across the north and east tonight. Large hail and damaging winds will be possible with these storms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Slight chance of storms Saturday and Sunday across the Panhandles. Storms may be strong at times, with small hail and gusty winds. Storms may be possible again on Wednesday and may become severe with large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. Spotters should relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines.
Special Weather Statement
National Weather Service Amarillo TX
728 PM CDT Fri May 15 2020
TXZ001-006-160100-
Hartley TX-Dallam TX-
728 PM CDT Fri May 15 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DALLAM AND NORTHWESTERN
HARTLEY COUNTIES UNTIL 800 PM CDT...
At 727 PM CDT, trained weather spotters reported strong thunderstorms
along a line extending from near Clayton to 5 miles north of Sedan to
7 miles northeast of Hayden. Movement was southeast at 30 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms. Hail may accumulate on roadways causing hazardous
travel.
Locations impacted include...
Texline and Ware.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3650 10304 3650 10267 3605 10266 3575 10280
3588 10304
TIME...MOT...LOC 0027Z 293DEG 25KT 3643 10313 3622 10312 3605 10320
BiedaThe Amarillo radar (KAMA), 173 km away, was scanning. The volume nearest the first event began at 00:43 UTC.
4 hail. Local standard time, as filed.
A lot of half inch size hail stones and a few stones up to the size of a quarter fell in Texline.
Penny size hail fell 6 miles east-northeast of Panhandle.
Quarter sized hail was observed 4 miles southwest of Dalhart.
Half-dollar sized hail was observed 9 miles north of Dalhart.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882611, 882612, 882613, 882614.